Secondary hyperpigmentation during interferon alfa treatment for chronic hepatitis C virus infection

Tsilika K, Tran A, Trucchi R, Pop S, Anty R, Cardot-Leccia N, Lacour JP, Ortonne JP, Passeron T

JAMA Dermatol 2013 Jun;149(6):675-7

Abstract

PMID: 23553009

IMPORTANCE: Interferon alfa remains the central treatment for chronic hepatitis C virus (HCV) infection. Cases of cutaneous and mucous hyperpigmentations during interferon alfa treatment have been reported, but they are considered rare adverse effects.

OBJECTIVE: To study the clinical presentation and frequency of hyperpigmentation in patients receiving interferon alfa treatment for chronic HCV infection.

DESIGN: Prospective, descriptive clinical trial.

SETTING: Monocentric study performed in the Departments of Hepatology and Dermatology of the University Hospital of Nice, Nice, France.

PARTICIPANTS: Consecutive patients treated with pegylated interferon alfa-2b and ribavirin for chronic HCV infection.

MAIN OUTCOME MEASURES: Demographic data and medical history were noted. A systematic clinical and dermoscopic examination of skin, nails, and mucous membranes was performed, and skin biopsies were performed if needed.

RESULTS: Of 77 patients who were included, 16 (21%) presented with hyperpigmentation. Hyperpigmentation of the oral mucous membrane, acquired longitudinal melononychia, and hyperpigmentation of the face were each observed in 7 patients (9%). All patients with hyperpigmentation of the skin had skin type III or IV and worked outside without sun protection. The intensity of pigmentation was reported to decrease progressively when interferon treatment was discontinued. Most patients with hyperpigmentation of the oral mucosa also had melanonychia. However, patients with hyperpigmentation of the skin did not have mucosal or nail involvement, suggesting 2 distinct mechanisms.

CONCLUSIONS AND RELEVANCE: Secondary hyperpigmentation during interferon alfa treatment occurs as an adverse event in 21% of patients, especially in those with dark skin types who have unprotected sun exposure. Physicians should be aware of the adverse effects of interferon treatment and advise patients in the use of sun protection, especially patients with darker skin types.